EVANSVILLE — To hear Shawn Skelton and her fiance tell it, the uncontrollable shaking and tongue spasms she suffered days after taking the Moderna COVID-19 vaccine could only be a reaction to the shot.

Skelton, who works for Good Samaritan Home, a nursing home in Evansville, has gone viral with Facebook posts and videos illustrating her condition and placing the blame squarely on the vaccine. The original post drew 48,000 comments from all over the world. It's been shared 160,000 times as of 4 p.m. Monday.

"Three days later after the Moderna shot, this was the uncontrollable shakes," Skelton's fiance, Rich Vidiella, said from her hospital bedside Monday. "If she gets worked up thinking about it, she gets crying. It takes over her body for like a good maybe minute or two, and she’ll start shaking even worse."

Vidiella said he was speaking from Skelton's side at the Deaconess Orthopedic Neuroscience Hospital at Deaconess Gateway Hospital.

But a local doctor said these symptoms haven't been widely reported as side effects to the vaccine and aren't expected side effects. It's possible with a new vaccine, but it seems "very unlikely," said Dr. Craig Everett Haseman.

Stressing that he isn't familiar with Skelton's case, Haseman said he can't conceive of a reason a vaccine would cause someone to shake uncontrollably or suffer tongue spasms.

"To cause uncontrollable shaking, you'd have to have something that's — throughout your whole body, you'd have to have something that affects your brain or your nervous system," Haseman said. "It would have to cause some kind of neurological abnormality in the spinal cord or the brain itself."

Skelton and Vidiella, who both live in Oakland City, told the Courier & Press Monday that they have heard the same sorts of things from doctors they've seen. They say doctors at hospitals in Evansville, Gibson County and Nashville, Tennessee, have told her she likely suffered a panic attack, PTSD or conversion disorder.

"Nobody wants to point it toward the vaccine," Vidiella said.

Skelton said she takes an anti-depressant once daily — but that's not why she's having these problems.

"No one’s willing to – I mean, all of a sudden, because I take an anti-depressant, I mean, I could see them trying to throw some psychological thing out there if I was on all kinds of those meds, but I take one anti-depressant a day," she said. "It’s not a narcotic. It's not a controlled substance — and that’s what they’re trying to throw, so I’m willing to let them do any test they want."

Haseman said anti-depressants conceivably could play a role in side-effects such as Skelton describes, although many people who take them haven't had such issues in vaccine studies.

Vanderburgh County's health and medical communities have consistently urged residents to get vaccinated when their turn comes, as has the Indiana State Department of Health.

The U.S. Department of Health and Human Services defines conversion disorder this way:

"Conversion disorder is a disorder in which a person experiences blindness, paralysis, or other symptoms affecting the nervous system that cannot be explained solely by a physical illness or injury. Symptoms usually begin suddenly after a period of emotional or physical distress or psychological conflict.

"Conversion disorder is thought to be caused by the body’s reaction to a stressful physical or emotional event. Some research has identified potential neurological changes that may be related to symptoms of the disorder."

More: Hoosiers rush to register for COVID-19 vaccine in first hours; VCHD begins shot clinics

More: COVID-19 vaccinations have begun in Evansville. Here's how to get yours

Vidiella said Skelton's problems began Thursday morning. She had taken her first dose of the Moderna vaccine at Good Samaritan's request three days earlier, he said.

Skelton's Thursday Facebook post described what happened next:

"If you are considering the vaccine for covid..... the MODERNA.... I would advise against it! I’m in bad shape! Everyday getting worse and I’m not getting help or answers! I’m scared to death to say the least! And to find someone willing to attempt to figure this out hasn’t been very successful! I went to 2 hospitals today, walked out of deaconess and went to St Vincent. No answers there either. They say let’s see a neurologist( who knows when they can see me) yesterday my tongue began to spasm and it hasn’t quit. Today my whole body has been convulsing all day! They sent me home!! I’m posting 2 videos that are quite embarrassing if you know me but I want you to see what’s happening to me!

"Just please pray for me."

Skelton said Monday that doctors just don't believe her, and that's the problem.

“All they keep telling me is, ‘Well, you’re the only person,’ but maybe I’m the only person right now," she said.

Skelton probably will be at the Deaconess Orthopedic Neuroscience Hospital through the end of the week, Vidiella said.

"They have drawn a lot of blood, and they are running multiple tests on all of her blood," he said.

Skelton was resting when Vidiella spoke, but earlier in the day she said she's not against vaccines. The response she's gotten from doctors bugs her, though.

"I just want people to know that, if you get something like this, you’re kind of on your own," she said.
© 2021 courierpress.com, All rights reserved.